I’m a 23 year old male with something like a Norwood II or III hairline. My family history is likely to blame, but I’ve also been on various medications for acid reflux, including omeperazole, protonix, nexium and prevacid for some time. My family Dr. noted that some of these drugs could cause hair loss before prescribing propecia. Do you think this is true, and is any one best?
Practically every day over the years, I’ve received questions asking whether a specific drug or drugs cause hair loss. Again and again, I must remind everyone that there are many drugs that MAY cause hair loss as one of MANY potential side effects. Protonix (pantoprazole), Prilosec (omeprazole) and Nexium (esomeprazole) have very rare instances of hair loss reported, but the most important thing to remember is that male pattern baldness (MPB) is the number one cause of hair loss in men. Drugs are the very very last on the list of cause for hair loss in men.
If you believe you are balding or losing hair you should have your doctor evaluate your hair (with a miniaturization study if possible) to see if you indeed have genetic male pattern baldness. Starting on Propecia (finasteride 1mg) just because you believe you are losing hair without a clear diagnosis is not a smart thing to do either — this is why Propecia is a prescription medication. If I may bastardize an old metaphor — when you are being charged by a herd of dancing elephants, don’t look at the ants that may get trampled.